Mathematical Research Letters

Volume 9 (2002)

Number 2

Spin Manifolds, Einstein Metrics, and Differential Topology

Pages: 229 – 240

DOI: http://dx.doi.org/10.4310/MRL.2002.v9.n2.a9

Authors

Masashi Ishida (Sophia University)

Claude LeBrun (SUNY Stony Brook)

Abstract

We show that there exist smooth, simply connected, four-dimensional {\em spin} manifolds which do not admit Einstein metrics, but nevertheless satisfy the strict Hitchin-Thorpe inequality. Our construction makes use of the Bauer/Furuta cohomotopy refinement of the Seiberg-Witten invariant \cite{baufu,bauer2}, in conjunction with curvature estimates previously proved by the second author \cite{lric}. These methods also allow one to easily construct many examples of topological $4$-manifolds which admit an Einstein metric for one smooth structure, but which have infinitely many other smooth structures for which no Einstein metric can exist.

Full Text (PDF format)